Try it
General Medicine · Electrolytes: hypomagnesaemia
Sample itemA 66-year-old woman on a proton pump inhibitor for 8 years and on furosemide has persistently low potassium (3.0 mmol/L) and low calcium (corrected 1.95 mmol/L) despite oral supplements. She is asymptomatic with a normal ECG apart from a long QT. Parathyroid hormone is inappropriately low. What is the best next step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Measure serum magnesium and replace it if low
Magnesium deficiency impairs parathyroid hormone secretion and causes end-organ resistance to it, and it also promotes renal potassium wasting, making both hypocalcaemia and hypokalaemia refractory. Long-term PPIs and loop diuretics are common causes. Replacing magnesium corrects the other abnormalities.
Option by option
A. Measure serum magnesium and replace it if low (correct)
Correct. Replacing magnesium restores PTH action and reduces potassium wasting, correcting both abnormalities.
B. Increase the oral calcium dose alone
More calcium alone does not work while magnesium deficiency blunts PTH.
C. Start teriparatide injections
Teriparatide is a PTH analogue used for osteoporosis or hypoparathyroidism, and it would not treat this cause.
D. Begin intravenous potassium infusion alone
Potassium alone will not hold because magnesium deficiency keeps causing renal potassium loss.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…